New Mexico, 2017

Hail in New Mexico, June 23, 2017

June 23, 2017 · NWS ABQ · 3 events in 1 county or zone

A back door cold front that brought an end to the blazing heatwave across northeastern New Mexico provided enough moisture for a few showers and thunderstorms along the east slopes of the Sangre de Cristo Mountains. A particularly strong thunderstorm developed over far western San Miguel County and moved southeast toward Interstate 25 during the mid afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A back door cold front that brought an end to the blazing heatwave across northeastern New Mexico provided enough moisture for a few showers and thunderstorms along the east slopes of the Sangre de Cristo Mountains. A particularly strong thunderstorm developed over far western San Miguel County and moved southeast toward Interstate 25 during the mid afternoon hours. This storm intensified near San Geronimo and Mineral Hill and produced up to golf ball size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 23, 2:10 PM MST, 22 minutes earlier.

Area forecast discussion, Jun 23, 2:10 PM MST, 22 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
310 PM MDT Fri Jun 23 2017

.SYNOPSIS...
A cold front has pushed through the eastern plains today, which
dropped the temperatures considerably. The front will push through
the gaps of the central mountain chain late this afternoon and
evening. Strong and gusty winds are expected below canyons in the Rio
Grande Valley. The front will continue to race westward overnight.
Moisture behind the front will set the stage for an active weekend
with showers and thunderstorms. Some storms may be strong or severe
with hail and gusty winds. The active weather will continue into
Monday, then drier air should arrive for mid week.

&&

.DISCUSSION...
The back door cold front has backed up to the central mountain chain
this afternoon, and soon, will push through the gaps and into the
Rio Grande Valley. Looks like the easterly winds will initially be
lighter, but will ramp up quickly this evening and persist into the
overnight. Considered moving up the Wind Advisory to start at 4pm or
so, but the strongest winds should be after 6pm, so will leave as
is. The front will quickly shift westward, nearing the AZ border
around midnight. A few storms are developing along the central
mountain chain this afternoon, but so far are struggling to become
very strong. HRRR indicates they won't make it too far off the high
terrain this evening.

Thanks to the front, the streak of heat advisories should come to an
end. Dewpoints behind the front have increased into the upper 40s
and 50s behind the front and this moisture, though perhaps not as
rich, should make it across much of western NM tonight. The moisture
will mix out on Saturday across far west central and northwest NM,
but elsewhere, will set the stage for a much more active
thunderstorm day. Areas between the ContDvd and the central mountain
chain look to be favored during the daytime period, with a few
strong or severe storms possible. Steering flow may take the storms
across the plains Saturday night. Stormy weather will continue into
Sunday and Monday. Both days look quite active with the potential
for strong to severe storms. Fortunately though, the cloud cover and
precipitation will keep it cooler, especially across the plains.
Below normal temperatures are expected for areas along and east of
the RGV. Still warm across the west, but only 3 to 7 degrees above
normal, as opposed to 8 to 14 like the last few days.

Stronger westerlies look to return Tuesday and Wednesday across
northern NM with a corresponding dry slot moving across the area.
This dry air should mix down and subsequently start to limit
thunderstorm chances, first across the north, and with time across
the south.

34

&&

.FIRE WEATHER...
The backdoor front raced south and west across the eastern plains
and seeped into the Rio Grande Valley overnight and this morning.
The low level moisture has mixed out of the RGV for the most part
this afternoon, but the east/southeast gap winds will return later
this afternoon and will be roaring after 6pm in ABQ. Gusts up to 50
and maybe 55 mph between 7pm and 3am through and below the canyons,
especially Tijeras and Bear Canyons. Despite the sharp increase in
low level moisture convection will be pretty limited this evening
and overnight, pretty much confined to the east slopes of the
central mountains and eastern highlands, and across Chaves County.
RH recoveries will be be much better tonight, fair to good in the
west and excellent in the east. The front will reach the Continental
Divide early Saturday morning and probably spill west to the AZ
border.

This will produce an active weekend with widespread showers and
thunderstorms and mostly below normal high temperatures. Mixing
heights will lower and vent rates will crater in the east this
weekend but not so much in the west.

Pretty much status quo for Monday then a drying and warming trend
still looks to take place for the rest of next week, with less
coverage of storms Tuesday and Wednesday, and dry Thursday and
Friday. A couple of back door cold fronts next weekend could lead
to a return of more moisture and cooler temperatures.

CHJ

&&

.AVIATION...
18Z TAF CYCLE
Layer of smoke across central and east central NM will remain at
around 12K to 15K feet today and tonight.

A backdoor front brought an abrupt wind shift to the N/NE this
morning from the central mountain peaks to the TX border. It spilled
into the Rio Grande Valley this morning but will mix out this
afternoon to some degree, only to return later this afternoon and
evening with a vengeance with winds out of the E/SE. An AWW will
likely be issued mid afternoon for ABQ due to gusts of 35 to 40 kt by
00Z. Afternoon storms are expected to fire up along the central mtn
chain before drifting to the SE this evening. Convection looking less
likely at LVS and TCC and will only carry VCSH there, with VCTS for
ROW from 21Z to 00Z then VCSH after that. MVFR cigs are likely at TCC
and KLVS after 06Z tonight.

40

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  61  97  59  95 /   0   0   0   5
Dulce...........................  46  87  46  87 /   5  10  10  20
Cuba............................  52  86  54  85 /   5  20  20  40
Gallup..........................  55  94  54  92 /   0  10  10  20
El Morro........................  54  90  50  88 /   5  30  20  60
Grants..........................  59  89  54  89 /  10  40  20  50
Quemado.........................  59  91  59  88 /   5  30  30  50
Glenwood........................  59  96  59  93 /   0  30  30  50
Chama...........................  43  80  42  79 /   5  20  20  40
Los Alamos......................  57  80  58  78 /  20  30  30  60
Pecos...........................  51  77  52  78 /  20  30  30  50
Cerro/Questa....................  49  79  50  77 /  10  30  40  50
Red River.......................  44  70  44  70 /  20  40  50  50
Angel Fire......................  42  71  42  71 /  20  30  50  50
Taos............................  53  81  50  80 /  10  20  30  50
Mora............................  48  75  50  74 /  20  30  40  50
Espanola........................  59  86  58  86 /  10  20  20  30
Santa Fe........................  58  80  57  81 /  20  30  30  50
Santa Fe Airport................  57  83  55  84 /  10  30  20  30
Albuquerque Foothills...........  65  88  63  86 /  10  30  30  50
Albuquerque Heights.............  68  89  66  87 /  10  30  30  30
Albuquerque Valley..............  65  91  63  89 /  10  30  30  30
Albuquerque West Mesa...........  64  90  64  88 /  10  30  30  30
Los Lunas.......................  65  92  62  90 /  10  30  30  30
Rio Rancho......................  64  89  64  88 /  10  30  30  30
Socorro.........................  67  94  65  90 /  10  30  30  30
Sandia Park/Cedar Crest.........  54  84  54  82 /  20  30  30  60
Tijeras.........................  59  86  59  85 /  20  30  30  60
Moriarty/Estancia...............  56  81  54  82 /  20  30  30  60
Clines Corners..................  52  75  54  77 /  20  30  30  60
Gran Quivira....................  58  83  58  84 /  20  30  40  50
Carrizozo.......................  62  86  61  85 /  10  30  30  50
Ruidoso.........................  55  74  53  75 /  20  30  40  60
Capulin.........................  50  72  52  72 /  10  20  40  40
Raton...........................  52  76  53  76 /  10  20  30  40
Springer........................  54  78  54  79 /  10  20  30  40
Las Vegas.......................  50  71  51  71 /  20  20  30  50
Clayton.........................  53  73  53  73 /   5  10  30  30
Roy.............................  52  72  54  72 /  10  20  30  40
Conchas.........................  60  78  61  79 /  20  10  30  40
Santa Rosa......................  59  78  60  80 /  20  10  30  40
Tucumcari.......................  60  77  60  79 /  20  10  30  40
Clovis..........................  59  74  59  76 /  20  10  30  40
Portales........................  61  75  61  77 /  20  10  30  40
Fort Sumner.....................  63  78  62  80 /  20  10  30  40
Roswell.........................  67  82  65  84 /  20  20  30  40
Picacho.........................  62  79  60  80 /  20  20  30  40
Elk.............................  59  76  57  78 /  20  30  30  50

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM MDT this evening for the following zones...
 NMZ505>509-519-520.

Wind Advisory from 6 PM this evening to 2 AM MDT Saturday for the
following zones... NMZ519.

&&

34
Hazardous weather outlook, Jun 23, 3:41 AM MST, 10 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
441 AM MDT Fri Jun 23 2017

NMZ501>540-241100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
441 AM MDT Fri Jun 23 2017

This hazardous weather outlook is for portions of northern and
central New Mexico.

.DAY ONE...Today and Tonight

Some strong to perhaps severe thunderstorms will be possible today,
mainly along and east of the central mountain chain of New Mexico.
Heavy downpours, dime to quarter-sized hail, and gusty downburst
winds will be the primary threats with the stronger storms.

Hot temperatures will persist in portions of central to western New
Mexico this afternoon and into the early evening. The hot
temperatures and low humidity will create a harsh environment for
those working outdoors or engaging in vigorous physical outdoor
activity.

A cold front will then arrive this evening, ushering in gusty winds,
that will accelerate through the Tijeras canyon and primarily impact
eastern Albuquerque. Some gusts may occasionally reach as high as 50
mph this evening in portions of the Albuquerque metro area.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong to perhaps severe thunderstorms will be possible again on
Saturday across portions of central and western New Mexico, and again
on Sunday over a more widespread swath of the state. Heavy downpours,
dime to quarter-sized hail, and gusty downburst winds will be the
primary threats with the stronger storms.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any hail, gusty winds, or heavy
rainfall through the National Weather Service Albuquerque web site
at weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

52

In the hours before

Special weather statement, Jun 23, 2:21 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
321 PM MDT FRI JUN 23 2017

NMZ515-529-232145-
Northeast Highlands-East Slopes Sangre de Cristo Mountains-
321 PM MDT FRI JUN 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SAN MIGUEL COUNTY
UNTIL 345 PM MDT...

At 321 PM MDT, Doppler radar was tracking a strong thunderstorm near
El Porvenir, or 9 miles west of Las Vegas, moving southeast at 10
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Las Vegas, Romeroville, Tecolote, Ojitos Frios, San Geronimo, Mineral
Hill and San Pablo.

This includes Interstate 25 between Mile Markers 331 and 348.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3556 10552 3567 10541 3561 10513 3539 10532
TIME...MOT...LOC 2121Z 305DEG 7KT 3559 10539

34

The radar

The Albuquerque radar (KABX), 138 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, San Miguel

When
June 23, 2:32 PM MST to 2:35 PM MST
Where
San Miguel County, 0.33 mi E of San Geronimo
Measured
1.25 in hail
Reported by
Social Media
Coordinates
35.580, -105.394

Hail up to the size of half dollars reported near San Geronimo.

Hail, San Miguel

When
June 23, 2:32 PM MST to 2:34 PM MST
Where
San Miguel County, Mineral Hill
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
35.610, -105.400

Hail up to the size of golf balls reported in Mineral Hill.

Hail, San Miguel

When
June 23, 3:04 PM MST to 3:05 PM MST
Where
San Miguel County, 1.99 mi SE of San Ignacio
Measured
1.5 in hail
Reported by
Park/Forest Service
Coordinates
35.747, -105.329

Hail up to the size of ping pong balls fell near Las Dispensas, NM.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696355, 696356, 700741.